Wyoming, 2018

Hail in Wyoming, July 3, 2018

July 3, 2018 · NWS CYS · 2 events in 1 county or zone

A strong thunderstorm produced large hail as it moved across southwestern Niobrara and central Converse Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong thunderstorm produced large hail as it moved across southwestern Niobrara and central Converse Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 12:19 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 3, 12:19 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
119 PM MDT Tue Jul 3 2018

.SHORT TERM...(This evening through Thursday Night)
Issued at 114 PM MDT Tue Jul 3 2018

Tonight...Agree with the Storm Prediction Center slight risk area
roughly north of a Lusk to Scottsbluff to Alliance line, where CAPES
are 1500 to 2500 J/kg with shear values near 40 knots. Anticipate
isolated to scattered thunderstorms through this evening, some
strong to severe, mainly east of Interstate 25, as a shortwave
trough rotates across our counties. Clearing skies late this
evening and overnight.

4th of July...Cooler and more stable in the wake of a cold front.
Expect isolated afternoon thunderstorms along the Laramie Range and
nearby locations with moist upslope easterly winds.

Wednesday night...Isolated evening thunderstorms dissipating with
clearing skies thereafter.

Thursday...Despite ridging aloft, we should see isolated to
scattered showers and thunderstorms in the afternoon developing
along and near the Colorado state line in moist flow aloft.

.LONG TERM...(Friday through Tuesday)
Issued at 114 PM MDT Tue Jul 3 2018

Friday...Warming trend continues as the ridge aloft strengthens and
700 mb temperatures increase. Perhaps a few thunderstorms in the
afternoon over and near the mountains, otherwise dry.

Saturday/Sunday...Mostly dry and hot weather prevails under strong
ridging aloft.

Monday/Tuesday...Will see a slow decrease in high temperatures as
the ridge aloft weakens somewhat. Models indicate an increase in
moisture on Tuesday which may produce an increase in afternoon and
evening shower and thunderstorm coverage, though for now, will
keep it mostly dry to match our neighboring offices.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 114 PM MDT Tue Jul 3 2018

In general, VFR conditions prevails. Showers and thunderstorms are
expected to develop along the Laramie Range this afternoon, likely
increasing in coverage & intensity as they move east across south-
east Wyoming and the western Nebraska Panhandle. Some storms could
be strong to severe, with hail as well as gusty/erratic winds. The
potential also exists for brief MVFR conditions associated w/heavy
precipitation cores.

&&

.FIRE WEATHER...
Issued at 114 PM MDT Tue Jul 3 2018

Low afternoon and evening humidities, from 10 to 20 percent west
of a Douglas to Laramie line, though fortunately, winds will
remain relatively light in the afternoons and evenings.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...CLH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 3, 2:53 AM MST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MDT Tue Jul 3 2018

WYZ101-103>107-109>119-041000-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
353 AM MDT Tue Jul 3 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected this afternoon and
evening along and east of Interstate 25. Some storms may be
severe with large hail, damaging winds, and an isolated tornado
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Showers and thunderstorms will be possible through Friday. A few
strong to severe storms will be possible on Thursday along a
stationary front. Large hail and damaging winds will be the
primary threats.

.Spotter information statement...

Spotter Activation may be needed this evening across eastern
Wyoming.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-041000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
353 AM MDT Tue Jul 3 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected this afternoon and
evening along and east of Interstate 25. Some storms may be
severe with large hail, damaging winds, and an isolated tornado
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Showers and thunderstorms will be possible through Friday. A few
strong to severe storms will be possible on Thursday along a
stationary front. Large hail and damaging winds will be the
primary threats.

.Spotter information statement...

Spotter Activation may be needed this evening across the northern
Nebraska panhandle.

In the hours before

Special weather statement, Jul 3, 11:34 AM MST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1234 PM MDT TUE JUL 3 2018

WYZ117>119-031915-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
1234 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 115
PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Warren AFB, or near Cheyenne, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 27.
 Interstate 80 in Wyoming between mile markers 352 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4123 10510 4152 10466 4101 10436 4100 10493
TIME...MOT...LOC 1834Z 242DEG 20KT 4114 10490

Hammer
Special weather statement, Jul 3, 12:27 PM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
127 PM MDT TUE JUL 3 2018

WYZ117>119-032015-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
127 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 215 PM MDT...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or near Cheyenne, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mainly rural areas of south central Laramie County.

This includes Interstate 80 in Wyoming between mile markers 365 and
383.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4115 10475 4123 10441 4100 10438 4100 10475
TIME...MOT...LOC 1926Z 265DEG 10KT 4108 10469

Hammer
Special weather statement, Jul 3, 1:11 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
211 PM MDT TUE JUL 3 2018

WYZ118-119-032100-
Central Laramie County WY-East Laramie County WY-
211 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
300 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm over
Burns, or 25 miles east of Cheyenne, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Bluffs and Burns.

This includes Interstate 80 in Wyoming between mile markers 384 and
401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4106 10435 4122 10444 4142 10421 4140 10409
      4110 10408
TIME...MOT...LOC 2010Z 245DEG 8KT 4117 10431

Hammer
Special weather statement, Jul 3, 2:32 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
332 PM MDT TUE JUL 3 2018

WYZ101-103-032215-
Converse County Lower Elevations WY-North Laramie Range WY-
332 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE COUNTY UNTIL
415 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Laprele Reservoir, or 18 miles southwest of Douglas,
moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Douglas and Laprele Reservoir.

This includes Interstate 25 in Wyoming between mile markers 128 and
155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4244 10567 4258 10583 4307 10555 4274 10507
TIME...MOT...LOC 2132Z 215DEG 21KT 4259 10567

Hammer
Special weather statement, Jul 3, 2:41 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT TUE JUL 3 2018

NEZ054-WYZ119-032230-
Kimball NE-East Laramie County WY-
341 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL AND SOUTHEASTERN
LARAMIE COUNTIES UNTIL 430 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Carpenter, or 30 miles west of Kimball, moving
east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Bluffs, Panorama Point, Oliver Campground and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 388 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4119 10433 4133 10387 4101 10374 4100 10381
      4101 10427
TIME...MOT...LOC 2141Z 251DEG 18KT 4111 10421

Hammer
Special weather statement, Jul 3, 3:14 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT TUE JUL 3 2018

WYZ101-102-107-108-032300-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-Niobrara County WY-
414 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN GOSHEN...NORTHEASTERN PLATTE AND EAST CENTRAL CONVERSE
COUNTIES UNTIL 500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Keeline, or near Glendo, moving northeast at 40
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lusk, Glendo, Manville, Keeline, Rawhide Buttes, Lance Creek and Lost
Springs.

This includes Interstate 25 in Wyoming between mile markers 110 and
122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Glendo Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4247 10505 4266 10516 4316 10467 4262 10420
TIME...MOT...LOC 2212Z 237DEG 34KT 4264 10490

Trudel

The radar

The Cheyenne radar (KCYS), 178 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Niobrara

When
July 3, 3:39 PM MST
Where
Niobrara County, 1.67 mi WSW of Keeline
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.750, -104.790

Hail, Niobrara

When
July 3, 4:58 PM MST to 5:00 PM MST
Where
Niobrara County, Manville
Measured
1.25 in hail
Reported by
Public
Coordinates
42.780, -104.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783044, 783046.